Riemann–Roch theorem

  (Redirected from Riemann-Roch theorem)

The Riemann–Roch theorem is an important theorem in mathematics, specifically in complex analysis and algebraic geometry, for the computation of the dimension of the space of meromorphic functions with prescribed zeros and allowed poles. It relates the complex analysis of a connected compact Riemann surface with the surface's purely topological genus g, in a way that can be carried over into purely algebraic settings.

Riemann–Roch theorem
FieldAlgebraic geometry and complex analysis
First proof byGustav Roch
First proof in1865
GeneralizationsAtiyah–Singer index theorem
Grothendieck–Riemann–Roch theorem
Hirzebruch–Riemann–Roch theorem
Riemann–Roch theorem for surfaces
Riemann–Roch-type theorem
ConsequencesClifford's theorem on special divisors
Riemann–Hurwitz formula

Initially proved as Riemann's inequality by Riemann (1857), the theorem reached its definitive form for Riemann surfaces after work of Riemann's short-lived student Gustav Roch (1865). It was later generalized to algebraic curves, to higher-dimensional varieties and beyond.

Preliminary notionsEdit

A Riemann surface of genus 3.

A Riemann surface   is a topological space that is locally homeomorphic to an open subset of  , the set of complex numbers. In addition, the transition maps between these open subsets are required to be holomorphic. The latter condition allows one to transfer the notions and methods of complex analysis dealing with holomorphic and meromorphic functions on   to the surface  . For the purposes of the Riemann–Roch theorem, the surface   is always assumed to be compact. Colloquially speaking, the genus   of a Riemann surface is its number of handles; for example the genus of the Riemann surface shown at the right is three. More precisely, the genus is defined as half of the first Betti number, i.e., half of the  -dimension of the first singular homology group   with complex coefficients. The genus classifies compact Riemann surfaces up to homeomorphism, i.e., two such surfaces are homeomorphic if and only if their genus is the same. Therefore, the genus is an important topological invariant of a Riemann surface. On the other hand, Hodge theory shows that the genus coincides with the  -dimension of the space of holomorphic one-forms on  , so the genus also encodes complex-analytic information about the Riemann surface.[1]

A divisor   is an element of the free abelian group on the points of the surface. Equivalently, a divisor is a finite linear combination of points of the surface with integer coefficients.

Any meromorphic function   gives rise to a divisor denoted   defined as


where   is the set of all zeroes and poles of  , and   is given by


The set   is known to be finite; this is a consequence of   being compact and the fact that the zeros of a (non-zero) holomorphic function do not have an accumulation point. Therefore,   is well-defined. Any divisor of this form is called a principal divisor. Two divisors that differ by a principal divisor are called linearly equivalent. The divisor of a meromorphic 1-form is defined similarly. A divisor of a global meromorphic 1-form is called the canonical divisor (usually denoted  ). Any two meromorphic 1-forms will yield linearly equivalent divisors, so the canonical divisor is uniquely determined up to linear equivalence (hence "the" canonical divisor).

The symbol   denotes the degree (occasionally also called index) of the divisor  , i.e. the sum of the coefficients occurring in  . It can be shown that the divisor of a global meromorphic function always has degree 0, so the degree of a divisor depends only on its linear equivalence class.

The number   is the quantity that is of primary interest: the dimension (over  ) of the vector space of meromorphic functions   on the surface, such that all the coefficients of   are non-negative. Intuitively, we can think of this as being all meromorphic functions whose poles at every point are no worse than the corresponding coefficient in  ; if the coefficient in   at   is negative, then we require that   has a zero of at least that multiplicity at   – if the coefficient in   is positive,   can have a pole of at most that order. The vector spaces for linearly equivalent divisors are naturally isomorphic through multiplication with the global meromorphic function (which is well-defined up to a scalar).

Statement of the theoremEdit

The Riemann–Roch theorem for a compact Riemann surface of genus   with canonical divisor   states


Typically, the number   is the one of interest, while   is thought of as a correction term (also called index of speciality[2][3]) so the theorem may be roughly paraphrased by saying

dimensioncorrection = degreegenus + 1.

Because it is the dimension of a vector space, the correction term   is always non-negative, so that


This is called Riemann's inequality. Roch's part of the statement is the description of the possible difference between the sides of the inequality. On a general Riemann surface of genus  ,   has degree  , independently of the meromorphic form chosen to represent the divisor. This follows from putting   in the theorem. In particular, as long as   has degree at least  , the correction term is 0, so that


The theorem will now be illustrated for surfaces of low genus. There are also a number other closely related theorems: an equivalent formulation of this theorem using line bundles and a generalization of the theorem to algebraic curves.


The theorem will be illustrated by picking a point   on the surface in question and regarding the sequence of numbers


i.e., the dimension of the space of functions that are holomorphic everywhere except at   where the function is allowed to have a pole of order at most  . For  , the functions are thus required to be entire, i.e., holomorphic on the whole surface  . By Liouville's theorem, such a function is necessarily constant. Therefore,  . In general, the sequence   is an increasing sequence.

Genus zeroEdit

The Riemann sphere (also called complex projective line) is simply-connected and hence its first singular homology is zero. In particular its genus is zero. The sphere can be covered by two copies of  , with transition map being given by


Therefore, the form   on one copy of   extends to a meromorphic form on the Riemann sphere: it has a double pole at infinity, since


Thus, its divisor   (where   is the point at infinity).

Therefore, the theorem says that the sequence   reads

1, 2, 3, ... .

This sequence can also be read off from the theory of partial fractions. Conversely if this sequence starts this way, then   must be zero.

Genus oneEdit

A torus.

The next case is a Riemann surface of genus  , such as a torus  , where   is a two-dimensional lattice (a group isomorphic to  ). Its genus is one: its first singular homology group is freely generated by two loops, as shown in the illustration at the right. The standard complex coordinate   on   yields a one-form   on   that is everywhere holomorphic, i.e., has no poles at all. Therefore,  , the divisor of   is zero.

On this surface, this sequence is

1, 1, 2, 3, 4, 5 ... ;

and this characterises the case  . Indeed, for  ,  , as was mentioned above. For   with  , the degree of   is strictly negative, so that the correction term is 0. The sequence of dimensions can also be derived from the theory of elliptic functions.

Genus two and beyondEdit

For  , the sequence mentioned above is

1, 1, ?, 2, 3, ... .

It is shown from this that the ? term of degree 2 is either 1 or 2, depending on the point. It can be proven that in any genus 2 curve there are exactly six points whose sequences are 1, 1, 2, 2, ... and the rest of the points have the generic sequence 1, 1, 1, 2, ... In particular, a genus 2 curve is a hyperelliptic curve. For   it is always true that at most points the sequence starts with   ones and there are finitely many points with other sequences (see Weierstrass points).

Riemann–Roch for line bundlesEdit

Using the close correspondence between divisors and holomorphic line bundles on a Riemann surface, the theorem can also be stated in a different, yet equivalent way: let L be a holomorphic line bundle on X. Let   denote the space of holomorphic sections of L. This space will be finite-dimensional; its dimension is denoted  . Let K denote the canonical bundle on X. Then, the Riemann–Roch theorem states that


The theorem of the previous section is the special case of when L is a point bundle.

The theorem can be applied to show that there are g linearly independent holomorphic sections of K, or one-forms on X, as follows. Taking L to be the trivial bundle,   since the only holomorphic functions on X are constants. The degree of L is zero, and   is the trivial bundle. Thus,


Therefore,  , proving that there are g holomorphic one-forms.

Degree of canonical bundleEdit

Since the canonical bundle   has  , applying Riemann-Roch to   gives


which can be rewritten as


hence the degree of the canonical bundle is  .

Riemann–Roch theorem for algebraic curvesEdit

Every item in the above formulation of the Riemann–Roch theorem for divisors on Riemann surfaces has an analogue in algebraic geometry. The analogue of a Riemann surface is a non-singular algebraic curve C over a field k. The difference in terminology (curve vs. surface) is because the dimension of a Riemann surface as a real manifold is two, but one as a complex manifold. The compactness of a Riemann surface is paralleled by the condition that the algebraic curve be complete, which is equivalent to being projective. Over a general field k, there is no good notion of singular (co)homology. The so-called geometric genus is defined as


i.e., as the dimension of the space of globally defined (algebraic) one-forms (see Kähler differential). Finally, meromorphic functions on a Riemann surface are locally represented as fractions of holomorphic functions. Hence they are replaced by rational functions which are locally fractions of regular functions. Thus, writing   for the dimension (over k) of the space of rational functions on the curve whose poles at every point are not worse than the corresponding coefficient in D, the very same formula as above holds:


where C is a projective non-singular algebraic curve over an algebraically closed field k. In fact, the same formula holds for projective curves over any field, except that the degree of a divisor needs to take into account multiplicities coming from the possible extensions of the base field and the residue fields of the points supporting the divisor.[4] Finally, for a proper curve over an Artinian ring, the Euler characteristic of the line bundle associated to a divisor is given by the degree of the divisor (appropriately defined) plus the Euler characteristic of the structural sheaf  .[5]

The smoothness assumption in the theorem can be relaxed, as well: for a (projective) curve over an algebraically closed field, all of whose local rings are Gorenstein rings, the same statement as above holds, provided that the geometric genus as defined above is replaced by the arithmetic genus ga, defined as


(For smooth curves, the geometric genus agrees with the arithmetic one.) The theorem has also been extended to general singular curves (and higher-dimensional varieties).[7]


Hilbert polynomialEdit

One of the important consequences of Riemann-Roch is it gives a formula for computing the Hilbert polynomial of line bundles on a curve. If a line bundle   is ample, then the Hilbert polynomial will give the first degree   giving an embedding into projective space. For example, the canonical sheaf   has degree  , which gives an ample line bundle for genus  [8]. If we set   then the Riemann-Roch formula reads


Giving the degree   Hilbert polynomial


Pluricanonical embeddingEdit

Analyzing this equation further, the Euler characteristic reads as




for  , since its degree is negative for all  , implying it has no global sections, there is an embedding into some projective space from the global sections of  . In particular,   gives an embedding into   where   since  . This is useful in the construction of the Moduli of algebraic curves because it can be used as the projective space to construct the Hilbert scheme with Hilbert polynomial  [9].

Genus of plane curves with singularitiesEdit

An irreducible plane algebraic curve of degree d has (d − 1)(d − 2)/2 − g singularities, when properly counted. It follows that, if a curve has (d − 1)(d − 2)/2 different singularities, it is a rational curve and, thus, admits a rational parameterization.

Riemann-Hurwitz formulaEdit

The Riemann–Hurwitz formula concerning (ramified) maps between Riemann surfaces or algebraic curves is a consequence of the Riemann–Roch theorem.

Clifford's theorem on special divisorsEdit

Clifford's theorem on special divisors is also a consequence of the Riemann–Roch theorem. It states that for a special divisor (i.e., such that  ) satisfying   the following inequality holds:[10]



The statement for algebraic curves can be proved using Serre duality. The integer   is the dimension of the space of global sections of the line bundle   associated to D (cf. Cartier divisor). In terms of sheaf cohomology, we therefore have  , and likewise  . But Serre duality for non-singular projective varieties in the particular case of a curve states that   is isomorphic to the dual  . The left hand side thus equals the Euler characteristic of the divisor D. When D = 0, we find the Euler characteristic for the structure sheaf is   by definition. To prove the theorem for general divisor, one can then proceed by adding points one by one to the divisor and ensure that the Euler characteristic transforms accordingly to the right hand side.

The theorem for compact Riemann surfaces can be deduced from the algebraic version using Chow's Theorem and the GAGA principle: in fact, every compact Riemann surface is defined by algebraic equations in some complex projective space. (Chow's Theorem says that any closed analytic subvariety of projective space is defined by algebraic equations, and the GAGA principle says that sheaf cohomology of an algebraic variety is the same as the sheaf cohomology of the analytic variety defined by the same equations).

Generalizations of the Riemann–Roch theoremEdit

The Riemann–Roch theorem for curves was proved for Riemann surfaces by Riemann and Roch in the 1850s and for algebraic curves by Friedrich Karl Schmidt in 1931 as he was working on perfect fields of finite characteristic. As stated by Peter Roquette,[11]

The first main achievement of F. K. Schmidt is the discovery that the classical theorem of Riemann–Roch on compact Riemann surfaces can be transferred to function fields with finite base field. Actually, his proof of the Riemann–Roch theorem works for arbitrary perfect base fields, not necessarily finite.

It is foundational in the sense that the subsequent theory for curves tries to refine the information it yields (for example in the Brill–Noether theory).

There are versions in higher dimensions (for the appropriate notion of divisor, or line bundle). Their general formulation depends on splitting the theorem into two parts. One, which would now be called Serre duality, interprets the   term as a dimension of a first sheaf cohomology group; with   the dimension of a zeroth cohomology group, or space of sections, the left-hand side of the theorem becomes an Euler characteristic, and the right-hand side a computation of it as a degree corrected according to the topology of the Riemann surface.

In algebraic geometry of dimension two such a formula was found by the geometers of the Italian school; a Riemann–Roch theorem for surfaces was proved (there are several versions, with the first possibly being due to Max Noether).

An n-dimensional generalisation, the Hirzebruch–Riemann–Roch theorem, was found and proved by Friedrich Hirzebruch, as an application of characteristic classes in algebraic topology; he was much influenced by the work of Kunihiko Kodaira. At about the same time Jean-Pierre Serre was giving the general form of Serre duality, as we now know it.

Alexander Grothendieck proved a far-reaching generalization in 1957, now known as the Grothendieck–Riemann–Roch theorem. His work reinterprets Riemann–Roch not as a theorem about a variety, but about a morphism between two varieties. The details of the proofs were published by Armand Borel and Jean-Pierre Serre in 1958.[12] Later, Grothendieck and his collaborators simplified and generalized the proof.[13]

Finally a general version was found in algebraic topology, too. These developments were essentially all carried out between 1950 and 1960. After that the Atiyah–Singer index theorem opened another route to generalization. Consequently, the Euler characteristic of a coherent sheaf is reasonably computable. For just one summand within the alternating sum, further arguments such as vanishing theorems must be used.

See alsoEdit


  1. ^ Griffith, Harris, p. 116, 117
  2. ^ Stichtenoth p.22
  3. ^ Mukai pp.295–297
  4. ^ Liu, Qing (2002), Algebraic Geometry and Arithmetic Curves, Oxford University Press, ISBN 978-0-19-850284-5, Section 7.3
  5. ^ * Altman, Allen; Kleiman, Steven (1970), Introduction to Grothendieck duality theory, Lecture Notes in Mathematics, Vol. 146, Berlin, New York: Springer-Verlag, Theorem VIII.1.4., p. 164
  6. ^ Hartshorne, Robin (1986), "Generalized divisors on Gorenstein curves and a theorem of Noether", Journal of Mathematics of Kyoto University, 26 (3): 375–386, doi:10.1215/kjm/1250520873, ISSN 0023-608X
  7. ^ Baum, Paul; Fulton, William; MacPherson, Robert (1975), "Riemann–Roch for singular varieties", Publications Mathématiques de l'IHÉS, 45 (45): 101–145, doi:10.1007/BF02684299, ISSN 1618-1913, S2CID 83458307
  8. ^ Note the moduli of elliptic curves can be constructed independently, see https://arxiv.org/abs/0812.1803, and there is only one smooth curve of genus 0,  , which can be found using deformation theory. See https://arxiv.org/abs/math/0507286
  9. ^ Deligne, P.; Mumford, D. (1969). "Irreducibility of the space of curves of given genus". IHES. 36: 75–110. CiteSeerX doi:10.1007/BF02684599. S2CID 16482150.
  10. ^ Fulton, William (1989), Algebraic curves (PDF), Advanced Book Classics, Addison-Wesley, ISBN 978-0-201-51010-2, p. 109
  11. ^ http://www.rzuser.uni-heidelberg.de/~ci3/manu.html#RH
  12. ^ A. Borel and J.-P. Serre. Bull. Soc. Math. France 86 (1958), 97-136.
  13. ^ SGA 6, Springer-Verlag (1971).